Alert archive / Oklahoma / Tornado Warnings in 1998
Tornado Warning 3, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 6, 1998, 7:47 PM CDT for Cotton County, Stephens County, Oklahoma. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 6, 1998, 7:47 PM CDT (00:47 UTC)
- Expired
- Apr 6, 1998, 8:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cotton County, OK, Stephens County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 8:07 PM CDT | Hail 0.88 | Comanche, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 7:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1259 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
599
WFUS1 KOKC 070049 RRA
TOROKC
OKC033-137-070145-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CDT MON APR 6 1998
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING EFFECTIVE
UNTIL 845 PM CDT FOR PEOPLE IN THE FOLLOWING COUNTIES
IN SOUTHWEST OKLAHOMA
EASTERN COTTON AND STEPHENS
INCLUDING THE FOLLOWING LOCATIONS
SUNRAY...EMPIRE CITY...COMANCHE...CORUM AND DUNCAN
AT 742 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS
LOCATED NEAR CORUM.
THE STORM WAS MOVING EAST NORTHEAST AT 35 MILES PER HOUR.
TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.
CJS
LAT...LON 3432 9783 3428 9804 3430 9820 3460 9806
3459 9781What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 6, 2:30 PM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, Apr 6, 2:30 PM CDT, 5 hours 17 minutes before
FPUS3 KOKC 061933 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 230 PM CDT MON APR 6 1998 THE UPPER SYSTEM THAT WILL BRING STORMS TO MUCH OF THE AREA THIS EVENING WAS CENTERED NEAR ELP AT MID-AFTERNOON. THIS SYSTEM AND ASSOCIATED DRY LINE WILL PUSH THROUGH CENTRAL OK BEFORE MIDNIGHT AND THROUGH SOUTHEAST ZONES BY DAYBREAK TUESDAY. REFER TO WATCH PRODUCTS AND SPECIAL WEATHER STATEMENTS FOR DETAILS. BOTH THE AVN AND ETA DEVELOP A CLOSED MID-LEVEL LOW AFTER THIS SYSTEM MOVES INTO THE CENTRAL PLAINS. THE STATIONARY UPPER RIDGE ACROSS THE UPPER OHIO VALLEY AND INTO THE GREAT LAKES WILL HELP KEEP THE LOW CENTER OVER EASTERN KS OR MO THROUGH WEDNESDAY. THIS WILL MEAN NORTHWEST WINDS ACROSS MUCH OF OK THROUGH WEDNESDAY. IT COULD ALSO KEEP EXTREME NORTH CENTRAL OK IN THE CLOUDS MOST OF THE DAY TUESDAY. THIS IS REFLECTED IN THE ZONES FOR THAT PART OF THE STATE. WINDS SHOULD DIE DOWN WEDNESDAY AS THE UPPER SYSTEM FINALLY PULLS AWAY. WEATHER INTO THE EARLY WEEKEND APPEARS DRY WITH TEMPERATURES ABOVE NORMAL FRIDAY AND SATURDAY. ALTHOUGH NO RAIN IS EXPECTED IN THE EXTENDED PERIOD, THE LOCATION OF THE JET MAY KEEP CIRRUS CLOUDS ACROSS MUCH OF THE SOUTHERN AND CENTRAL PLAINS THE END OF THE WEEK. FCSTID = 9 OKC 48 72 44 70 / 70 0 0 0 HBR 48 74 44 72 / 60 0 0 0 SPS 48 74 44 72 / 60 0 0 0 GAG 43 70 40 66 / 40 0 0 20 PNC 47 67 44 67 / 70 0 0 20 DUA 52 75 47 73 / 80 30 0 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Apr 6, 5:46 PM CDT, 2 hours 1 minute before
LOCAL STORM REPORT...DELAYED REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
545 PM MON APR 6 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
450 PM 7 N CROWELL TX 0.88 INCH HAIL.
04/06/98 FOARD
500 PM 13 S QUANAH TX 0.88 INCH HAIL.
04/06/98
545 PM VERNON TX 1.00 INCH HAIL.
04/06/98 WILBARGER
SCLocal storm report, Apr 6, 6:21 PM CDT, 1 hour 26 minutes before
LOCAL STORM REPORT...DELAYED REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
620 PM MON APR 6 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
616 PM 5 S CACHE OK 0.75 INCH HAIL.
04/06/98 COMANCHE
SCLocal storm report, Apr 6, 6:56 PM CDT, 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0651 PM CDT MON APR 6 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 3 SSW FREEDOM OK 61 MPH WIND GUST, MEASURED
04/06/98 WOODWARD OKLAHOMA MESONETWORKThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 7:09 PM CDT | Severe Thunderstorm Warning | OUN | Major | 66 min |
| Apr 6, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 61 min |
| Apr 6, 7:34 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 56 min |
| Apr 6, 7:51 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 54 min |
| Apr 6, 8:26 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 49 min |
| Apr 6, 8:28 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 47 min |
| Apr 6, 8:37 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 53 min |
| Apr 6, 8:42 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Stephens | 63 min |
| Apr 6, 8:53 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 67 min |
| Apr 6, 9:00 PM CDT | Severe Thunderstorm Warning | OUN | Murray | 60 min |
| Apr 6, 9:21 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 54 min |
| Apr 6, 9:38 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 67 min |
| Apr 6, 10:12 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 63 min |
| Apr 6, 10:57 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 48 min |
| Apr 7, 4:54 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 36 min |
| Apr 7, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods | 46 min |
| Apr 7, 6:55 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 35 min |
Nearby
Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.